Thunderstorm Wind, Westchester
- When
- June 1, 12:45 PM EST
- Where
- Westchester County, Central Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.133, -73.767
Trees and wires downed.
Thunderstorms developed in a moist and unstable atmosphere on June 1st. Not only did the storms produce very heavy rain and strong winds, they were also prolific lightning producers.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Thunderstorms developed in a moist and unstable atmosphere on June 1st. Not only did the storms produce very heavy rain and strong winds, they were also prolific lightning producers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 1, 10:15 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1115 AM EDT THU JUN 1 2006 .NEAR TERM (THIS AFTERNOON)... OVERNIGHT AND MORNING STRATUS AND FOG IS NOW ON ITS WAY OUT...REPLACED BY PARTLY TO MOSTLY SUNNY SKIES. THIS HAS ALLOWED TEMPERATURES TO RAPIDLY INCREASE ACROSS NEW YORK CITY AND POINTS NORTH AND WEST. AT 11 AM...WE ALREADY SEE MOST OF NORTHEAST NEW HERSEY...THE LOWER HUDSON VALLEY AND INTERIOR CONNECTICUT AROUND 80 DEGREES. EVEN THE CENTER TO NORTHERN PORTIONS OF LONG ISLAND HAVE CLIMBED INTO THE MID TO UPPER 70S ACCORDING TO MESONET DATA. THIS HEATING WILL COMBINE WITH DEW POINT TEMPERATURES IN THE MID AND UPPER 60S TO CREATE AN INCREASINGLY UNSTABLE ATMOSPHERE AS THE AFTERNOON PROGRESSES. CAPES OF 1000-1800J/KG...COUPLED WITH THE AXIS OF A LOW LEVEL THETA-E RIDGE WILL ALLOW CONVECTION TO POP UP OR ADVECT IN FROM POINTS NORTH AND WEST. CONVECTION WILL SLOWLY WEAKEN AS IT PUSHES SOUTH AND EAST INTO AN INCREASINGLY MARINE INFLUENCED REGIME. HOWEVER...THIS WILL ONLY DECREASE THE LIKELIHOOD OF SEVERE THUNDERSTORMS...AND STILL EXPECT THAT AS WE PROGRESS THROUGH THE LATE AFTERNOON AND EVENING...THAT WE WILL SEE CONVECTION IN ALL PARTS OF THE TRI-STATE REGION. THE SPC PLACED THE NW QUARTER OF THE CWA UNDER A SLIGHT RISK FOR SEVERE TSTMS DUE TO THIS. MAIN THREAT IS FROM DOWNBURSTS (HIGH PRECIPITABLE WATER VALUES (1.5 INCHES +) FAVORS ENHANCED DOWNDRAFTS IN STRONGEST STORMS)...HOWEVER 500MB TEMPERATURES ARE QUITE WARM (-9 TO -10C) A FACTOR THAT MINIMIZES THE RISK OF SEVERE HAIL. HAVE INCREASED TEMPERATURES ALMOST ACROSS THE BOARD DUE TO MORNING TRENDS...ESPECIALLY THE MESONET DATA ACROSS LONG ISLAND TO ACCOUNT FOR HEATING IN ALL AREAS. WILL LAG SOUTH FACING SHORES BEHIND ONLY DUE TO SOUTHERLY COMPONENT OF WINDS INDICATING A MARINE FETCH OFF COLDER WATERS. && .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SOME DISAGREEMENT REMAINS IN MODELS OVER TIMING OF COLD FRONT WITH NAM/PARALLEL NAM-WRF/UKMET/ECMWF SLOW AND GFS/NCEP ENSEMBLE MEAN/CMC FASTER (BUT NOT PROMOTING A QUICK MOVING FRONT...JUST FASTER TIMING THAN 1ST CAMP). GIVEN THAT THE FLOW AND MOVEMENT OF SYSTEMS HAS BEEN ON THE SLOW SIDE FOR THE PAST 7-10 DAYS OR SO...FAVOR THE SLOWER SOLUTION...THOUGH DID WEIGH IN ABOUT 1/4 OF THE GFS SOLUTION. RESULT IS EXPECT FRONT TO STAY N OF ENTIRE AREA DURING THE DAY THROUGH FRIDAY...THIS SOLUTION AGREED TO BY ALL MODELS TONIGHT SO BLEND OF GUIDANCE USED FOR POPS/TEMPERATURES...AND ON FRI THIS SOLUTION FAVORED HIGHER TEMPERATURES/LOWER POPS OF MET GUIDANCE. AS FAR AS CHANCES OF THUNDER GOES...THE CLOSER THE FRONT GETS THE GREATER THE CHANCES...WITH ALL AREAS HAVING THE POSSIBILITY OF THUNDER BY LATE TONIGHT. COLD FRONT SLOWLY SLIDES S ACROSS CWA FRIDAY NIGHT INTO SATURDAY WITH A WAVE OF LOW PRESSURE FORMING ALONG IT OVER THE LOWER MID ATLANTIC REGION BY FRIDAY EVENING THEN SLOWLY LIFTING NORTHEASTWARD ALONG THE FRONT. THIS SHOULD PRODUCE A PROLONGED PERIOD OF HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS...WHICH COULD PRODUCE QUITE A BIT OF RAINFALL FOR THE TRI-STATE (SEE HYDRO SECTION BELOW FOR DETAILS) FROM FRIDAY NIGHT INTO SATURDAY. THE RAIN SHOULD SLOWLY BEGIN TO TAPER OFF STARTING LATE SATURDAY FROM NW TO SE AS FRONT SLOWLY SLIDES OUT TO SEA (SHOULD REACH THE COAST SATURDAY MORNING THEN LINGER INTO SATURDAY EVENING (IF NOT LONGER). FOR TEMPERATURES FRI NIGHT AND SAT LEANED TOWARDS WARMER MET/FWC NUMBERS. && .LONG TERM (SUNDAY THROUGH WEDNESDAY)... DID NOT MAKE ANY CHANGES TO EXTENDED FORECAST. IF GFS IS CORRECT...WE HAVE PRECIP LINGERING TOO LONG INTO SUN...IF ECMWF IS CORRECT THEN CURRENT FORECAST FOR CHANCE POPS SUN IS FINE. WEAK HIGH PRESSURE SHOULD KEEP THINGS DRY THROUGH THE MIDDLE OF NEXT WEEK...WITH MUDDLED PICTURE BY NEXT WED WARRANTING SLIGHT CHANCE POPS THEN. && .AVIATION... MARINE LAYER CONSISTING OF IFR OR WORSE CIGS AND VSBYS IS RAPIDLY DISAPPEARING. WE MAY SEE SLOWLY IMPROVING CONDITIONS FOR KJFK...KISP AND KGON THROUGH 16-17Z. HOWEVER...WITH THE EXCEPTION OF HIGH END MVFR VSBY DUE TO HAZE..EXPECT ALL TERMINALS TO REMAIN AT VFR THEREAFTER UNTIL LATE DAY CONVECTION ARRIVES. COVERAGE AND INTENSITY OF STORMS WILL BE HIGHEST TO THE NORTH AND WEST...AND LOWEST ACROSS LONG ISLAND AND COASTAL SOUTHEAST CONNECTICUT. WE COULD SEE WIND GUSTS OVER 40 KT AND SMALL HAIL AT KSWF...WITH A LOWER THREAT AT CITY TERMINALS...KHPN AND KBDR. CONVECTION WILL BE WEAKEST AND LEAST LIKELY AT KGON AND KISP. EXPECT CONVECTION TO HOLD OFF UNTIL AT LEAST 18-19Z FOR KSWF AND LIKELY THROUGH AT LEAST 20-21Z FOR THE CITY AND VICINITY TERMINALS. && .MARINE... MARINE LAYER TOUGH TO DISSIPATE...SO WILL CONTINUE TO CARRY FOG WITH PATCHY <1/4SM VSBY ON OCEAN THIS MORNING. WINDS WILL BE GRADUALLY INCREASING THIS MORNING...WHICH WILL ALLOW THE FOG/STRATUS TO LIFT. A PROLONGED PERIOD OF SOUTHERLY FLOW ACROSS THE WATERS WILL GRADUALLY BUILD UP SEAS WITH SMALL CRAFT CONDITIONS EXPECTED ACROSS THE EASTERNMOST OCEAN ZONE LATER THIS EVENING. INVERTED TEMPERATURE PROFILE OVER THE WATERS WILL KEEP WINDS GUSTS MINIMAL THROUGH THE PERIOD. FRONTAL BOUNDARY MOVES ACROSS WATERS AND OFFSHORE AS A SFC WAVE BYPASSES THE AREA TO THE NORTH AND EAST DURING THE EVENING. WINDS WILL VEER AROUND FROM E/SE ON SAT TO THE N/NW ON SUN. HIGH PRESSURE BUILDS INTO AREA WATERS SUN INTO EARLY NEXT WEEK. WINDS/WAVES WILL FALL BELOW SCA CRITERIA AND TRANQUIL CONDITIONS WILL BE EXPECTED. && .HYDROLOGY... WILL CONTINUE WITH ESF...WITH MAIN FOCUS ON WIDESPREAD PRECIPITATION FRIDAY NIGHT AND SATURDAY PRODUCING AROUND 1.5-2 INCHES OF RAIN ON TOP OF WHATEVER RAINFALL IS RECEIVED FROM CONVECTION TODAY THROUGH FRIDAY (ON AVERAGE LESS THAN A HALF AN INCH...BUT WOULD NOT BE SURPRISED OF LOCAL REPORTS OF 1-2 INCHES FROM DOWNPOURS ASSOCIATED WITH STRONGER SHOWERS AND THUNDERSTORMS). MAIN THREAT IS IN URBAN AND POOR DRAINAGE AREAS...AND ANY LOCATIONS THAT END UP GETTING HIT REPEATEDLY BY MULTIPLE STORMS (UNIDIRECTIONAL FLOW DOES FAVOR TRAINING). && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ350 FROM 10 PM TONIGHT TO MIDNIGHT SUNDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 1000 AM EDT THU JUN 1 2006 CTZ005-006-NJZ002>004-NYZ067>070-021000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- 1000 AM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH THE GREATEST THREAT BEING LOCALLY HEAVY DOWNBURST WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING MAINLY OF URBAN AND POOR DRAINAGE AREAS. REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOODING OF URBAN AND POOR DRAINAGE AREAS...AND QUICK RESPONDING SMALL STREAMS POSSIBLE FRIDAY AND SATURDAY AS POTENTIALLY HEAVY RAINFALL IMPACTS THE REGION. REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND REPORTS OF HEAVY RAINFALL WILL BE NEEDED FROM TODAY THROUGH THIS WEEKEND. CTZ007>012-NJZ005-006-011-NYZ071>077-021000- NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD- SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ESSEX- HUDSON-UNION-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- 1000 AM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH. A FEW MAY EVEN PRODUCE SEVERE WIND GUSTS OR HAIL. LOCALLY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING MAINLY OF URBAN AND POOR DRAINAGE AREAS. THE GREATEST THREAT TODAY IS AREAS NORTH AND WEST OF NEW YORK CITY...WITH THE THREAT BECOMING MORE WIDESPREAD TONIGHT. REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOODING OF URBAN AND POOR DRAINAGE AREAS...AND QUICK RESPONDING SMALL STREAMS POSSIBLE FRIDAY AND SATURDAY AS POTENTIALLY HEAVY RAINFALL IMPACTS THE REGION. REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS. .SPOTTER INFORMATION STATEMENT... PLEASE SEND IN ALL REPORTS OF DAMAGE FROM WINDS...AS WELL AS REPORTS OF WIND GUSTS OVER 40 MPH THIS AFTERNOON INTO THIS EVENING. REPORTS OF HEAVY RAINFALL WILL BE NEEDED TODAY THROUGH THE WEEKEND. NYZ078>081-021000- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1000 AM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG THIS MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING...SOME PRODUCING LOCALLY HEAVY RAINFALL WHICH COULD CAUSE MINOR FLOODING IN URBAN AND POOR DRAINAGE AREAS. REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOODING OF URBAN AND POOR DRAINAGE AREAS...AND QUICK RESPONDING SMALL STREAMS POSSIBLE FRIDAY AND SATURDAY AS POTENTIALLY HEAVY RAINFALL IMPACTS THE REGION. REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS. .SPOTTER INFORMATION STATEMENT... REPORTS FROM SPOTTERS OF HEAVY RAINFALL WILL BE NEEDED TODAY THROUGH THE WEEKEND. ANZ350-021000- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- 1000 AM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 10 PM THIS EVENING TO MIDNIGHT EDT SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS SEAS TONIGHT...REFER TO THE LATEST COASTAL WATERS FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CONTINUES THROUGH SATURDAY EVENING...REFER TO THE LATEST COASTAL WATERS FORECAST FOR DETAILS. IN ADDITION THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS FROM FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ330-335-338-353-355-021000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1000 AM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS FROM FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... POTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 952 AM EDT THU JUN 1 2006 CTZ005-006-NJZ002>004-NYZ067>070-012200- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- 952 AM EDT THU JUN 1 2006 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED OUR REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EARLY EVENING. THE LOW CLOUDS AND FOG ASSOCIATED WITH THE MARINE LAYER WILL GRADUALLY BURN OFF THIS MORNING... ALLOWING INCREASING AMOUNTS OF SUN TO WARM US WELL INTO THE 80S NORTH AND WEST OF NEW YORK CITY. HUMIDITY LEVELS ARE ALREADY HIGH...WITH DEW POINTS IN THE MID TO UPPER 60S ACROSS THE REGION... RESULTING IN AN INCREASINGLY UNSTABLE ATMOSPHERE AS TEMPERATURES RISE. THUNDERSTORMS WILL LIKELY DEVELOP WELL TO THE WEST OF THE TRI STATE BY EARLY AFTERNOON...THEN MOVE INTO AREAS NORTH AND WEST OF NEW YORK CITY DURING THE MID TO LATE AFTERNOON. THESE STORMS WILL PUSH ACROSS THE REMAINDER OF THE TRI-STATE REGION...BUT ARE EXPECTED TO WEAKEN AS THEY ENCOUNTER A LESS FAVORABLE MARINE ENVIRONMENT. THE STORMS WILL BE STRONGEST...AND MOST CAPABLE OF PRODUCING SEVERE WEATHER ACROSS NORTHERN NEW JERSEY...THE LOWER HUDSON VALLEY AND INTERIOR SOUTHWEST CONNECTICUT. THE MAIN THREAT WILL BE DAMAGING WINDS...ALTHOUGH NICKEL SIZED HAIL MAY ALSO BE POSSIBLE WITH THE STRONGEST STORMS. ANY THUNDERSTORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING THIS AFTERNOON AND EARLY EVENING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER UPDATES AND POSSIBLE WATCHES OR WARNINGS LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 105 PM EDT THU JUN 1 2006 NYZ069-070-011800- NORTHERN WESTCHESTER-ROCKLAND- 105 PM EDT THU JUN 1 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ROCKLAND AND WESTCHESTER COUNTIES... AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PEEKSKILL...AND MOVING EAST AT 5 MPH. THIS STORM WILL BE... NEAR YORKTOWN HEIGHTS BY 155 PM. WINDS UP TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 127 PM EDT THU JUN 1 2006 NYZ067-011830- ORANGE- 127 PM EDT THU JUN 1 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE COUNTY... AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAVEN...OR 5 MILES SOUTHWEST OF WURTSBORO... AND MOVING EAST AT 20 MPH. THIS STORM WILL BE... NEAR MIDDLETOWN BY 140 PM. WINDS UP TO 40 MPH AND SMALL HAIL MAY BE EXPECTED WITH THIS STORM. NV
The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
3 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
Trees and wires downed.
Trees and power lines.
Lightning struck several structures in Orange County, causing numerous fires. House fires were reported in Hugenot, Port Jervis, and Middletown.
Trees and power lines downed by thunderstorm winds.
Lightning struck at least 6 houses in Stony Point.
Flash flooding on the West Shore Expressway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515016, 5515013, 5515014, 5515010, 5515011, 5515015, 5515012.